Quote from lillystarrn
I agree checking the IV site prior to drawing it up is a good idea and bringing the iv meds to the bedside. I'm going to try to do that from now on. I use to do that in the ER where I did my preceptorship since patients were in and out so frequently that it did help me to make sure I wasn't giving it to the wrong patient. I always do bring the MAR with me to the room, though, to make sure. I'm not sure why none of the nurses pull the meds up at the bedside, it's always done in the med room, so that's why I've been doing it that way. I am drawing up only one or two meds for one patient and then administering it to them (unless the IV site is bad...). If it's two meds, then it's usually a med for pain and one for nausea.
I feel like I'm still slow as far as giving meds because I am still trying to get in my "groove" and I'm bringing the MAR with me to the pyxis machine and to the patient bedside while I'm watching the other nurses seem to go by "memory." I know they've been doing this for a while and the patient ratio is low so maybe they're just use to everything.
There have also been times where it's been less than an hour of me either giving an antibiotic or another iv med to a patient's iv and then it "goes bad" all of a sudden.
Sometimes I feel like I have bad luck with IVs or that it was my fault the IV went bad, like I might have pulled on it somehow and caused it to go out of the vein. The place I'm at also has a lot of older patients, so their veins seem so fragile!
I understand about feeling like you are slow and wanting to use whatever tricks you can to speed up. I used to do the same as you and draw them up in the med room, but let me share with you a couple of tales that made me change my ways.
Trying to become faster, while a good thing, can also cause you to make mistakes. When I was new in the ED, I once gave a patient a medication prescribed for migraines (the name eludes me at the moment) which was supposed to be given SQ. I knew this when I drew up the med, but in my haste, I gave it IVP at the bedside. This med has the potential to cause very dangerous side effects when given IVP. Fortunately for my patient and myself, the patient suffered no ill effects.
Another time, we had just changed from 30 mg vials of toradol to 60 mg vials of toradol. I knew I would need to be careful when giving this drug IVP since I was used to giving the entire vial, but now would need to make sure I gave only half of the dose when giving it IVP. Careful though I was, I was again in a hurry and gave 60 mg of toradol IVP to a patient. Again, no ill effects to patient, but I felt horrible that I made another mistake of that nature. Now, I never draw up meds in the med room, but instead, take the medication and a paper copy of the MAR to the bedside.
Another reason to draw at the bedside is patients will sometimes refuse narcotic pain meds. Once drawn up, you can't prove to another nurse what is in your syringe, and could have trouble getting someone to waste that medication with you. Even if you do, you will have unnecessarily wasted a medication.
Finally, drawing at the bedside gives you an opportunity to catch any allergy mistakes made by the doctor or patient. I have had docs order meds to which the patient had already stated an allergy and caught it when asking the patient before drawing up the med. I also have asked a patient at the bedside if he/she is allergic to any medications and had them suddenly remember that they had an allergy that was previously forgotten. Again, this results in not unnecessarily wasting medications.
As for IVs, I think that is something that you will learn to master given enough time. Looking to experienced nurses (the good ones anyway) to model yourself after and for tips is a good thing, but be careful not to compare yourself to them in terms of time management while you are still new to the nursing experience or you will become frustrated. Just try to relax and realize that you WILL get better/faster, but it will take time, and you need to allow yourself that time. Good luck!